Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 74, NWS State College, PA

June 19, 2017Schuylkill County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 19, 2017, 2:24 PM EDT for Schuylkill County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2017, 2:24 PM EDT (18:24 UTC)
Expired
Jun 19, 2017, 3:08 PM EDT
In force
44 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Schuylkill County, PA

The radar

The Philadelphia radar (KDIX), 160 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 11:13 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

740 
WUUS51 KCTP 191824
SVRCTP
PAC107-191930-
/O.NEW.KCTP.SV.W.0074.170619T1824Z-170619T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
224 PM EDT MON JUN 19 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Eastern Schuylkill County in central Pennsylvania...

* Until 330 PM EDT

* At 224 PM EDT, severe thunderstorms were located along a line
  extending from near Delano to New Philadelphia to near
  Friedensburg, moving east at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Schuylkill Haven, Tamaqua, Mahanoy City, Orwigsburg, Locust Lake
  State Park, Grier City-Park Crest, New Philadelphia, Snyders, Port
  Carbon and Friedensburg.

This includes Interstate 81 from mile markers 129 to 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 7581 4064 7598 4057 7602 4058 7607
      4056 7609 4052 7623 4052 7636 4067 7618
      4092 7609 4090 7604 4091 7600 4081 7589
      4073 7576
TIME...MOT...LOC 1824Z 250DEG 27KT 4088 7605 4069 7612 4057 7625 

HAIL...<.75IN
WIND...60MPH
 
$$

Dangelo
1 follow-up statement
156 
WWUS51 KCTP 191908
SVSCTP

Severe Weather Statement
National Weather Service State College PA
308 PM EDT MON JUN 19 2017

PAC107-191918-
/O.CAN.KCTP.SV.W.0074.000000T0000Z-170619T1930Z/
Schuylkill PA-
308 PM EDT MON JUN 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SCHUYLKILL COUNTY IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM EDT for
central Pennsylvania.

LAT...LON 4070 7581 4064 7598 4057 7602 4058 7607
      4056 7609 4052 7623 4052 7636 4067 7618
      4092 7609 4090 7604 4091 7600 4081 7589
      4073 7576
TIME...MOT...LOC 1907Z 250DEG 27KT 4099 7565 4080 7572 4068 7585 

$$

Dangelo

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 10:24 AM EDT, 4 hours earlier.

Area forecast discussion, Jun 19, 10:24 AM EDT, 4 hours before
Area Forecast Discussion
National Weather Service State College PA
1024 AM EDT Mon Jun 19 2017

.SYNOPSIS...

An upper level trough will shift east across the Great Lakes,
pushing a cold front through Pennsylvania today. The upper
trough will swing through the area during the middle of the
week, then lift out by Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

A diffuse cold front is entering the CWA as of mid morning. A
fairly solid area of showers extends from central NY state down
through the western 1/3 of my forecast area. There are embedded
thunderstorms and even the hint of a weak bowing segment of a
line at 10AM between UNV and FIG.

The focus of the convection will continue to shift eastward into
the Central Mountains as the morning progresses, and into the
Susq Vally by mid day and early afternoon. It's this area of
highest concern with deep tropical moisture and sunshine
already pushing temperatures into the 80s.

Sunshine and associated diurnal heating will result in moderate
CAPEs across the southeast portion of the forecast area by
early afternoon. SPC has a slight risk over eastern counties,
with a wedge of enhanced risk over Lancaster/York counties. The
HRRR and RAP both show the instability shifting east rapidly
implying this should be a relatively early in the day event.

The unstable environment, combined with anomalous PWATS,
also supports the idea of tropical downpours. Convection-
allowing models showing spot amounts of around 2-3 inches over
the Lower Susq Valley, which could result in flooding,
especially in urban areas, but recent dryness and high FFG
values suggest significant flooding elsewhere may not be very
likely.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Cooler/drier conditions tonight, as the cold front pushes east
of the region. However, will have to retain a low probability
of showers for much of the night associated with passage of
upper level trough.

Another shortwave rotating through base of trough will swing
through central Pa late Tuesday, likely accompanied by a few
more showers and possible tsra, mainly across the northwest
mountains. Model soundings showing a well mixed boundary layer
and 850 temps between 10-12C, which should support max temps
from the low 70s over the northwest mountains, to the low 80s
across the Susq Valley.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
One last day under influence of upper trough on Wednesday, with
relatively cool weather and a low chance of showers, then trough
lifts out. 00Z NAEFS showing an area of low pressure passing
north of Pa late in the week. GEFS plumes support a chance of
showers/storms with warm front passage Thursday or Thursday
night, then a better chance of shower/storms Friday, as trailing
cold front pushes into the area.

Bulk of med range guidance currently leaning toward dry weather
Saturday, followed by possible showers/storms by late in the
weekend, as another sfc low tracks north of Pa and trailing
cold front tracks across Pa.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
An upper level trough will shift east across the Great Lakes,
pushing a cold front through Pennsylvania today, with high
likelihood for strong to potentially severe thunderstorms over
mainly eastern half of CWA.

But first, ceiling restrictions over mainly western sections
will spread into central mountains through mid morning as area
of showers pushes through. Restrictions will lift this afternoon
with cold fropa, then scattered showers will again become a poss
over NW Mtns late in the day.

For the east, the advancing line of showers will develop into a
potentially potent line of thunderstorms around or just east of
an AOO-UNV-IPT line midday and advance across the Susq Valley
through mid/late afternoon. Wind gusts to 60-70 mph likely in
strongest storms.

Generally VFR conditions behind the front tonight, with cig
restrictions possible in NW Mtns and some patchy fog poss
areawide.

.OUTLOOK...

Tue...Sct SHRA NW. No sig wx.

Wed...Mainly dry with VFR conditions.

Thu...Sct SHRA and storms...mainly N.

Fri...Sct showers and thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 2 PM this afternoon to 9 PM EDT this
evening for PAZ059-064>066.

&&

SYNOPSIS...Fitzgerald/La Corte
NEAR TERM...Fitzgerald/La Corte
SHORT TERM...Fitzgerald
LONG TERM...Fitzgerald
AVIATION...RXR
Hazardous weather outlook, Jun 19, 2:05 PM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
205 PM EDT Mon Jun 19 2017

PAZ064-201815-
Adams-
205 PM EDT Mon Jun 19 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049-050-
056-063-201815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Perry-
Cumberland-
205 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ059-065-066-201815-
Lebanon-York-Lancaster-
205 PM EDT Mon Jun 19 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ051>053-057-058-201815-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-
205 PM EDT Mon Jun 19 2017

...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 19, 1:17 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
117 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     BENDERSVILLE            39.98N  77.25W
06/19/2017                   ADAMS              PA   TRAINED SPOTTER

            TRANSFORMER AND WIRES DOWN NEAR BENDERSVILLE POST
            OFFICE

&&

EVENT NUMBER CTP1701242

PAH
Local storm report, Jun 19, 1:20 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
120 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     TSTM WND DMG     ASPERS                  39.98N  77.22W
06/19/2017                   ADAMS              PA   911 CALL CENTER

            NUMEROUS TREES DOWN ALONG PINE GROVE ROAD IN ASPERS

&&

EVENT NUMBER CTP1701243

PAH
Local storm report, Jun 19, 1:23 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
123 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     HALIFAX                 40.47N  76.93W
06/19/2017                   DAUPHIN            PA   911 CALL CENTER

            NUMEROUS TREES DOWN OVER RTE 147 BETWEEN HALIFAX AND
            MILLERSVILLE

&&

EVENT NUMBER CTP1701244

PAH
Local storm report, Jun 19, 1:52 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
152 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     HALIFAX                 40.47N  76.93W
06/19/2017                   DAUPHIN            PA   911 CALL CENTER

            NUMEROUS TREES DOWN OVER RTE 147 BETWEEN HALIFAX AND
            MILLERSBURG

&&

CORRECTED REMARKS

EVENT NUMBER CTP1701244

PAH
Local storm report, Jun 19, 2:05 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
205 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TSTM WND DMG     YORK SPRINGS            40.01N  77.12W
06/19/2017                   ADAMS              PA   TRAINED SPOTTER

            TREES DOWN

&&

EVENT NUMBER CTP1701245

RTH
Special weather statement, Jun 19, 2:17 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service State College PA
217 PM EDT MON JUN 19 2017

PAZ058-191845-
Schuylkill PA-
217 PM EDT MON JUN 19 2017

...STRONG THUNDERSTORMS WILL AFFECT MOST OF OF SCHUYLKILL COUNTY
UNTIL 245 PM EDT...

At 216 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Mcadoo to near Pine Grove. Movement was northeast
at 50 mph. The strongest of these storm cells was over Pottsville.

Dime size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Schuylkill Haven, Tamaqua, Minersville, Mahanoy City, St. Clair,
Pottsville, Sheppton, Coaldale, Orwigsburg, Seltzer, Locust Lake
State Park, Grier City-Park Crest, New Philadelphia, Snyders, Port
Carbon, Friedensburg, Delano, Marlin, Oneida and New Boston-Morea.

LAT...LON 4070 7581 4064 7598 4060 7601 4057 7605
      4058 7607 4053 7617 4052 7626 4052 7634
      4050 7641 4093 7611 4090 7604 4091 7600
      4081 7589 4074 7577
TIME...MOT...LOC 1816Z 235DEG 43KT 4089 7603 4057 7632

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:00 PM EDTSpecial Weather StatementCTPLycoming, Union45 min
Jun 18, 8:15 PM EDTSpecial Weather StatementCTPWarren30 min
Jun 18, 8:20 PM EDTSpecial Weather StatementCTPMifflin25 min
Jun 18, 8:44 PM EDTSpecial Weather StatementCTPMifflin, Montour, Northumberland, Snyder, Sullivan, Union46 min
Jun 18, 8:46 PM EDTSpecial Weather StatementCTPWarren29 min
Jun 18, 9:20 PM EDTAreal Flood AdvisoryCTPMontour, Northumberland, Union3 hr
Jun 18, 9:29 PM EDTSpecial Weather StatementCTPColumbia, Montour, Sullivan46 min
Jun 18, 9:56 PM EDTSpecial Weather StatementCTPCentre19 min
Jun 18, 10:20 PM EDTAreal Flood AdvisoryCTPClinton, Lycoming3 hr
Jun 18, 11:22 PM EDTSpecial Weather StatementCTPUnion23 min
Jun 18, 11:41 PM EDTFlash Flood WarningCTPLycoming3 hr
Jun 18, 11:55 PM EDTSpecial Weather StatementCTPSullivan35 min
Jun 19, 12:05 AM EDTAreal Flood AdvisoryCTPSullivan3 hr
Jun 19, 12:35 AM EDTAreal Flood AdvisoryCTPElk, McKean, Warren3 hr
Jun 19, 5:18 AM EDTFlash Flood WatchCTPAdams, Lancaster, Lebanon, York11 hr
Jun 19, 10:32 AM EDTSpecial Weather StatementCTPClinton, Tioga58 min
Jun 19, 10:53 AM EDTSpecial Weather StatementCTPDauphin37 min
Jun 19, 11:12 AM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Schuylkill63 min
Jun 19, 11:32 AM EDTSpecial Weather StatementCTPTioga28 min
Jun 19, 12:19 PM EDTSevere Thunderstorm WarningCTPColumbia, Dauphin, Lebanon, Montour, Northumberland, Schuylkill56 min
Jun 19, 12:26 PM EDTSpecial Weather StatementCTPAdams, Cumberland, Franklin49 min
Jun 19, 12:40 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, York65 min
Jun 19, 12:50 PM EDTSpecial Weather StatementCTPBerks10 min
Jun 19, 1:17 PM EDTAreal Flood AdvisoryCTPDauphin, Lebanon, Perry, Schuylkill3 hr
Jun 19, 1:27 PM EDTTornado WarningCTPCumberland, Dauphin, Lancaster, Lebanon, Schuylkill, York48 min
Jun 19, 1:49 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, Schuylkill, York56 min
Jun 19, 2:17 PM EDTSpecial Weather StatementCTPSchuylkill28 min
Jun 19, 2:45 PM EDTSevere Thunderstorm WarningCTPLancaster30 min
Jun 19, 3:35 PM EDTSpecial Weather StatementCTPLancaster25 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.